Alert archive / Kansas / Areal Flood Warnings in 2009
Areal Flood Warning 21, NWS Springfield, MO
NWS Springfield, MO issued this areal flood warning at May 1, 2009, 11:03 AM CDT for Crawford County, Kansas; Barton County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2009, 11:03 AM CDT (16:03 UTC)
- Expired
- May 1, 2009, 2:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crawford County, KS, Barton County, MO
The radar
The Springfield radar (KSGF), 116 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 1:34 PM CDT | FLOOD | Pittsburg, KS | LOW WATER CROSSING AND SEVERAL COUNTY ROADS EAST OF FORNTENAC AND PITTSBURG FLOODED AND IMPASSABLE. |
| May 1, 2:00 PM CDT | FLASH FLOOD | Pittsburg, KS | 5 LOW WATER CROSSINGS FLOODED IN CRAWFORD COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS43 KSGF 011603
FLWSGF
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1103 AM CDT FRI MAY 1 2009
KSC037-MOC011-011900-
/O.NEW.KSGF.FA.W.0021.090501T1603Z-090501T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-BARTON MO-
1103 AM CDT FRI MAY 1 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLOOD WARNING FOR SMALL STREAMS IN...
BARTON COUNTY IN SOUTHWEST MISSOURI...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 200 PM CDT.
* AT 1054 AM CDT...THUNDERSTORMS HAVE PRODUCED OVER AN INCH OF RAIN
OVER PORTIONS OF CRAWFORD AND BARTON COUNTIES THIS MORNING. CAUSING
WATER TO POND ON LOW LYING AND POOR DRAINAGE AREAS...INCLUDING CITY
STREETS IN PITTSBURG.
* AN ADDITIONAL HALF TO ONE INCH OF RAIN IS EXPECTED TO FALL THROUGH
EARLY AFTERNOON AS STORMS CURRENTLY OVER OKLAHOMA AND SOUTHERN
KANSAS TRACK EASTWARD INTO THE WARNED AREA. RUNOFF FROM THESE
COMBINED STORMS WILL LEAD TO SLOWLY RISING WATER LEVELS.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3767 9509 3768 9463 3765 9462 3764 9409
3735 9409 3736 9461 3733 9462 3734 9508
$$
RUNNELSWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at May 1, 9:24 AM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 1, 9:24 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 AM CDT FRI MAY 1 2009
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
CLUSTERS OF CONVECTION WILL CONTINUE TO SPREAD EAST FROM SOUTH
CENTRAL KANSAS INTO SOUTHERN MISSOURI THROUGH EARLY AFTERNOON.
CONVECTION BEING SUPPORTED BY A MODERATE LOW LEVEL JET IMPINGING
ALONG THE FRONT SAGGING SOUTH INTO SOUTHERN MISSOURI AND UPPER
LEVEL DIFFLUENCE.
A COUPLE OF STRONG TO SEVERE STORMS HAVE DEVELOPED ON THE NOSE OF
THE VEERING LOW LEVEL JET AND ALONG THE ELEVATED INSTABILITY
GRADIENT WITH 850 MB COMPUTED CAPES NEAR 1500 J/KG ACROSS THE
SOUTHWEST CORNER OF MISSOURI. EXPECT THE RISK OF SEVERE STORMS TO
DIMINISH BY MIDDAY AS THE LOW LEVEL JET VEERS.
HOWEVER EXPECT CONVECTIVE CLUSTERS TO CONTINUE TO PROPOGATE ACROSS
THE OZARKS DURING THE DAY AS THE SURFACE FRONT STALLS ALONG THE
ARKANSAS MISSOURI BORDER.
THE GREATEST RISK OF FLOODING WILL IMPACT EXTREME SOUTHEAST
KANSAS AND FAR SOUTHWEST MISSOURI...OR SOUTH OF A LINE FROM
PITTSBURG KANSAS TO BOLIVAR MISSOURI THROUGH EARLY AFTERNOON.
SIGNIFICANT FLOODING COULD DEVELOP WHERE STORMS TRAIN ACROSS THE
SAME AREAS THAT RECEIVED HEAVY RAINFALL OVERNIGHT.
FOSTER
&&
.DISCUSSION...
ITS BEEN A VERY ACTIVE NIGHT ACROSS EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS. SLOW MOVING THUNDERSTORMS WERE VERY EFFICIENT RAIN
PRODUCERS. FLASH FLOODING OCCURRED ACROSS THE CITY OF SPRINGFIELD
AND MUCH OF GREENE COUNTY. MEANWHILE...FLOODING WAS ALSO ONGOING
OVER CHEROKEE COUNTY KANSAS AS TRAINING THUNDERSTORMS IMPACTED THIS
AREA.
FOR TODAY...ADDITIONAL CONVECTION IS LIKELY ALONG THE FRONTAL SYSTEM
THAT IS GRADUALLY MOVING ACROSS THE CWA. THIS FEATURE IS EXPECTED
TO STALL OUT NEAR THE ARKANSAS AND MISSOURI STATE LINE. THIS REGION
WILL EXPERIENCE THE GREATEST CHANCES FOR PRECIPITATION TODAY.
CONVECTION NORTH OF THE BOUNDARY CAN NOT BE RULED OUT DUE TO LIFT IN
THE FORM OF PRESSURE ADVECTION ALONG THE MID LEVEL ZONE OF
BAROCLINICITY. THEREFORE HAVE KEPT SOME POPS GOING ACROSS WEST
CENTRAL AND CENTRAL MISSOURI.
UPPER LEVEL FLOW BECOMES PARALLEL TO THE STALLED OUT FRONTAL
BOUNDARY...KEEPING THE FRONT OVER ARKANSAS THROUGH THE WEEKEND. THE
GULF OF MEXICO IS LOADED WITH MOISTURE...AND PRIMED TO STREAM
DIRECTLY INTO THE FRONTAL ZONE...CREATING NUMEROUS PERIODS OF
SHOWERS AND THUNDERSTORMS ACROSS SE KANSAS AND SOUTHERN MISSOURI
THROUGH MOST OF THE WEEKEND. THIS SYNOPTIC SETUP WILL BE HIGHLY
CONDUCIVE TO A WIDESPREAD EPISODE OF SIGNIFICANT
FLOODING...PARTICULARLY FOR AREAS OF SOUTHERN MISSOURI.
ITS BECOMING MORE EVIDENT THAT A BREAK IN THE PRECIPITATION COULD
OCCUR EARLY NEXT WEEK (MONDAY - TUESDAY NIGHT). MEDIUM RANGE MODELS
SUGGEST THAT THE ONGOING FRONTAL SYSTEM WILL SHIFT INTO THE DEEP
SOUTH ALLOWING A DRIER AIRMASS TO SPREAD INTO THE OZARKS.
HOWEVER...THERE ARE SIGNALS THAT WOULD SUGGEST MOISTURE RETURNING AS
EARLY AS WEDNESDAY DUE TO LOW PRESSURE DEVELOPING IN THE HIGH
PLAINS.
CRAMER
&&
.AVIATION...
A FRONT WILL SAG SOUTH THROUGH THE AREA TODAY WHILE A SERIES OF
UPPER LEVEL DISTURBANCES TRACK ACROSS THE REGION. MULTIPLE ROUNDS
OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE SPRINGFIELD AND JOPLIN
TERMINALS. MVFR CONDITIONS WILL BECOME PREVALENT WITH AREAS OF IFR
CEILINGS DEVELOPING AS SURFACE WINDS SHIFT TO THE NORTHEAST.
VISIBILITIES WILL LOWER INTO MVFR AND PERHAPS IFR CATEGORY AT
TIMES WITHIN AREAS OF RAINFALL.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR KSZ073-097-101.
&&Hazardous weather outlook, May 1, 8:21 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 821 AM CDT FRI MAY 1 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021330- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 821 AM CDT FRI MAY 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL BRING THE RISK OF FLOODING TO THE OUTLOOK AREA THROUGH TONIGHT. FLOODING OF SMALL STREAMS AND LOW WATER CROSSINGS WILL ALSO BE ONGOING ACROSS AREAS THAT RECEIVED HEAVY RAINFALL OVERNIGHT. A FEW STRONG TO SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND WINDS TO 60 MPH WILL BE POSSIBLE ACROSS FAR SOUTHERN MISSOURI MAINLY THIS MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL PERSIST INTO THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A STALLED FRONT TO PRODUCE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS. A FEW INCHES OF RAIN WILL BE POSSIBLE FROM FRIDAY THROUGH THE WEEKEND ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Local storm report, May 1, 10:15 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1015 AM CDT FRI MAY 01 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0950 AM FLOOD STOTESBURY 37.97N 94.56W
05/01/2009 VERNON MO DEPT OF HIGHWAYS
ROUTE V IN TOWN CLOSED DUE TO HIGH WATER.
&&
HATCHLocal storm report, May 1, 10:21 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 AM CDT FRI MAY 01 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0950 AM FLOOD 2 SW FIDELITY 37.05N 94.34W
05/01/2009 NEWTON MO DEPT OF HIGHWAYS
ROUTE FF WEST OF HIGHWAY 59 CLOSED DUE TO HIGH WATER.
&&
HATCHLocal storm report, May 1, 10:22 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1022 AM CDT FRI MAY 01 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1021 AM FLOOD 3 S FORDLAND 37.11N 92.94W
05/01/2009 WEBSTER MO DEPT OF HIGHWAYS
STATE ROUTE Z SOUTH OF TOWN CLOSED AT THE FINLEY RIVER
BRIDGE DUE TO HIGH WATER.
&&
HATCHLocal storm report, May 1, 10:24 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 AM CDT FRI MAY 01 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1023 AM FLOOD 5 E VANZANT 36.97N 92.21W
05/01/2009 DOUGLAS MO DEPT OF HIGHWAYS
STATE ROUTE EE CLOSED DUE TO HIGH WATER ALONG THE
LITTLE NORTH FORK RIVER.
&&
HATCHLocal storm report, May 1, 10:33 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 AM CDT FRI MAY 01 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1031 AM FLOOD CASSVILLE 36.68N 93.87W
05/01/2009 BARRY MO DEPT OF HIGHWAYS
STATE ROUTES Y...C AND U ALONG WITH PORTIONS OF HIGHWAY
76 CLOSED DUE TO HIGH WATER
&&
HATCHLocal storm report, May 1, 10:46 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 AM CDT FRI MAY 01 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1041 AM HAIL MOUNT VERNON 37.10N 93.82W
05/01/2009 E0.25 INCH LAWRENCE MO PUBLIC
&&
HATCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 12:55 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 50 min |
| May 1, 1:18 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 57 min |
| May 1, 1:37 AM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| May 1, 2:13 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 27 min |
| May 1, 2:28 AM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| May 1, 7:45 AM CDT | Areal Flood Warning | SGF | Cherokee | 6 hr |
| May 1, 9:49 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 41 min |
| May 1, 2:07 PM CDT | Areal Flood Warning | SGF | Cherokee, Crawford | 19 hr |
| May 1, 6:49 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 45 min |
| May 1, 12:13 AM CDT | Flash Flood Warning | SGF | Greene | 9 hr |
| May 1, 12:17 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 43 min |
| May 1, 12:38 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 35 min |
| May 1, 1:07 AM CDT | Flash Flood Warning | SGF | Douglas, Webster, Wright | 6 hr |
| May 1, 2:42 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 48 min |
| May 1, 3:11 AM CDT | Flash Flood Warning | SGF | Barton, Dade, Jasper, Lawrence, Newton | 6 hr |
| May 1, 3:15 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Jasper, Lawrence, Newton | 45 min |
| May 1, 3:22 AM CDT | Flash Flood Warning | SGF | Douglas, Howell, Shannon, Texas, Wright | 5 hr |
| May 1, 4:25 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 65 min |
| May 1, 4:50 AM CDT | Flash Flood Warning | SGF | Christian, Stone | 6 hr |
| May 1, 4:59 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 51 min |
| May 1, 5:44 AM CDT | Flash Flood Warning | SGF | Barry | 6 hr |
| May 1, 6:28 AM CDT | Areal Flood Warning | SGF | Christian, Douglas, Greene, Howell, Shannon, Stone and 3 more | 8 hr |
| May 1, 6:45 AM CDT | Flash Flood Warning | SGF | McDonald, Newton | 5 hr |
| May 1, 7:15 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 60 min |
| May 1, 7:35 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 40 min |
| May 1, 7:53 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 52 min |
| May 1, 8:17 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 43 min |
| May 1, 9:39 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Polk | 28 min |
| May 1, 9:58 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 48 min |
| May 1, 11:43 AM CDT | Severe Thunderstorm Warning | SGF | Hickory | 31 min |
| May 1, 11:46 AM CDT | Flash Flood Warning | SGF | Barry, McDonald, Newton | 2 hr |
| May 1, 3:22 PM CDT | Flash Flood Warning | SGF | Barry, McDonald, Newton | 5 hr |
| May 1, 4:59 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 61 min |
| May 1, 5:55 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, McDonald, Newton | 65 min |
| May 1, 6:25 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 49 min |
Nearby
Areal Flood Warnings in Kansas, 2009Areal Flood Warnings in Missouri, 2009Every areal flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.